Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 32, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 11, 2003, 5:13 PM EDT for 4 counties in Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2003, 5:13 PM EDT (21:13 UTC)
- Expired
- Jun 11, 2003, 8:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Floyd County, KY, Johnson County, KY, Martin County, KY, Pike County, KY
The radar
The Jackson,KY radar (KJKL), 72 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 95 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 112117
FFWJKL
KYC071-115-159-195-120015-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
513 PM EDT WED JUN 11 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
JOHNSON COUNTY
MARTIN COUNTY
FLOYD COUNTY
PIKE COUNTY
* UNTIL 815 PM EDT
* AT 510 PM EDT WEATHER SERVICE DOPPLER RADAR INDICATED ONE TO TWO
INCHES OF RAIN HAD FALLEN ACROSS PORTIONS OF JOHNSON...MARTIN...
FLOYD...AND PIKE COUNTIES SINCE 2 PM. ADDITIONAL AMOUNTS OF AROUND
AN INCH ARE POSSIBLE BEFORE RAIN TAPERS OFF LATER THIS EVENING.
EXCESSIVE RUNOFF WILL CONTINUE TO CAUSE FLASH FLOODING OF CREEKS AND
STREAMS...ROADS AND ROADSIDE CULVERTS. RUNOFF COULD ALSO TRIGGER
ROCK AND MUDSLIDES.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3802 8252 3800 8299 3749 8296 3719 8256
3735 8218 3752 8195 3778 8230
$$
MCLANE1 follow-up statement
000
WGUS73 KJKL 120004
FFSJKL
KYC071-115-159-195-120030-
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
759 PM EDT WED JUN 11 2003
...THE NATIONAL WEATHER SERVICE WILL ALLOW THE FLASH FLOOD WARNING
TO EXPIRE FOR...
JOHNSON COUNTY
MARTIN COUNTY
FLOYD COUNTY
PIKE COUNTY
AT 755 PM EDT COUNTY OFFICIALS IN THE WARNED COUNTIES WERE REPORTING
NO FLOODING. ADDITIONAL RAINFALL WILL OCCUR THIS EVENING....HOWEVER
THIS WILL BE LIGHT...AND FLASH FLOODING IS NO LONGER EXPECTED.
RUNOFF FROM THE NEW STORMS WILL SWELL CREEKS...STREAMS...AND
ROADSIDE CULVERTS. SOME FLOODING COULD STILL OCCUR IN LOW LYING
AREAS. MUDSLIDES ARE ALSO POSSIBLE.
MOTORISTS ARE URGED TO CONTINUE USING CAUTION. AVOID LOW WATER
CROSSINGS AND ROADWAYS COVERED IN WATER. IF WATER IS COVERING THE
ROADWAY...FIND AN ALTERNATE ROUTE.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3795 8257 3795 8250 3767 8229 3757 8215
3753 8197 3726 8235 3720 8256 3724 8269
3743 8277 3748 8292 3778 8295 3786 8301
3799 8298 3788 8262 3794 8258
$$
MCLANEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 3:20 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jun 11, 3:20 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 320 PM EDT WED JUN 11 2003 WILL SEND POINT FORECAST AND IMAGES FROM GRIDDED DATA. LOOKS LIKE WE WILL BE ABLE TO DROP THE WATCH AROUND 4 PM...AND WILL SEND ZFP AND RDF AT THAT TIME. .JKL...NONE. SBH --------------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW -------------------------------------------------------------------- 252 PM EDT WED JUN 11 2003 FORECAST FOCUS REMAINS CONVECTION NEXT SEVERAL DAYS. MODELS DO NOT HAVE A GOOD HANDLE ON CONVECTION CURRENTLY AFFECTING CWFA. ETA..GFS...NGM HAVE TRIED TO SHOW MAIN CONVECTION TODAY NORTH AND WEST OF WHERE IT HAS BEEN OCCURRING. WILL BASE FIRST 6 HOURS OF FORECAST ON RADAR...SATELLITE TRENDS...AND HAVE HIGH POPS TO BEGIN THE TONIGHT PERIOD. MAIN SHORT WAVE TROF LIFTING OUT OF MID MS VALLEY AND WILL FINALLY MOVE NORTHEAST INTO OHIO ON THURSDAY AFTERNOON. WILL NEED TO KEEP CATEGORICAL TO LIKELY POPS UNTIL THEN. ANOTHER IN A SERIES OF SHORT WAVES FORECAST TO MOVE ACROSS TN VALLEY ON FRIDAY...CONTINUING THE THUNDERSTORM THREAT. AT THE SFC...COLD FRONT TO FINALLY PUSH INTO THE AREA SATURDAY...WITH THE THREAT OF THUNDERSTORMS CONTINUING. 12Z GFS KEEPS FRONT HUNG UP OVER KY AND TN VALLEY THIS WEEKEND...WITH SERIES OF LOWS MOVING ALONG FRONT AND KEEPING THE THREAT OF RAIN RIGHT INTO EARLY NEXT WEEK. OVERALL TREND WILL BE FOR FRONT TO SLOWLY SAG SOUTH WITH DECREASING RAIN CHANCES BY EARLY NEXT WEEK. WILL GO WITH A DRY FORECAST FOR TUESDAY AND WEDNESDAY. SBH --------------------------------------------------------------------- 1100 AM EDT WED JUN 11 2003 ONLY MADE MINOR CHANGES TO THIS MORNING/S FORECAST. WITH BREAKS IN CLOUD COVER AHEAD OF STORM COMPLEX AND WITH 850MB THERMAL RIDGE IN PLACE...INCREASES TEMPS A CATEGORY. A QUICK LOOK AT THE 12Z ILN AND OHX SOUNDINGS INDICATE IMPRESSIVE CAPES (IN EXCESS OF 2000 J/KG) AND MID LEVEL WINDS BETWEEN 30-40 KTS...SUGGESTING A GOOD POTENTIAL FOR SEVERE WEATHER TODAY WITH ORGANIZED LINES OF STORMS AND EVEN SOME SUPERCELLS. WITH ONE COMPLEX OF STORMS PUSHING INTO SOUTHERN KY ATTM...WE INCREASED POPS TO LIKELY CATEGORY FOR MUCH OF THE FORECAST AREA. THIS COMPLEX SHOULD BE ABLE TO SUSTAIN ITSELF...AS IT MOVES INTO RICHER THETA-E AIR. HYSELL -------------------------------------------------------------- 415 AM EDT WED JUN 11 2003 THE WEATHER SITUATION TODAY REMAINS BUSY WITH ACTIVE NORTHERN STREAM WITH SOUTHERN STREAM CONTRIBUTIONS. THE S/W LIST INCLUDES ONE OVER GT LKS...ONE THAT WILL BE CROSSING THE NORTHERN PLAINS...AND OUR MAIN WEATHER MAKER CURRENTLY OVER SOUTHERN PLAINS APPROACHING W KY AND THE OH VALLEY. RADAR AND SAT THIS MORNING SHOWED WEAKENING MCS THAT MOVED ENE ACROSS CWA. ENHANCED CONVECTION TOOK PLACE ALONG OUTFLOW. UPSTREAM TWO MORE AREAS OF STORMS...ONE OVER CENTRAL KY AND THE OTHER APPROACHING WESTERN KY. THESE WILL KEEP ON A ENE PATH UNTIL DISSIPATION. ALTHOUGH REACHING CONV MINS...INSTABILITY WILL REBOUND QUICKLY THIS MORNING...ONLY NORTHERN COUNTIES SAW RAIN THIS MORNING. PLACING OF HOURLY POPS TRICKY. OUR HIGHEST POPS TODAY ARE IN THE NORTH THIS MORNING. THIS TIMING POSSIBILITY MAY BE DIMINISHING AS MCS HAVING HARDER AND HARDER TIME MAKING THEIR WAY EAST. SHOULD EXPERIENCE BRIEF RIDGING BEFORE MAIN S/W LIFTS NE. TEMPS YESTERDAY WERE BELOW GUID BY A COUPLE OF DEGREES. THIS SHOULD BE THE CASE AGAIN TODAY ESPECIALLY WITH EXTRA CLOUD COVER/PRECIP AND HIGH MOISTURE CONTENT. THE ONLY PLACE THAT WOULD BE CLOSEST TO GUID WOULD BE IN THE SOUTHERN AND SW COUNTIES THAT WILL BE FURTHEST AWAY FROM ORGANIZED CONVECTION TO THE NORTH. TONIGHT S/W CONTINUES TO APPROACH THE AREA. SPC SLIGHT RISK PRIMARILY FOR LATE AFTERNOON INTO EARLY EVE. OUR POPS ON THU MAY BE ON THE LOW SIDE. .JKL...NONE. OUDEMAN -------------------------------------------------------------------- 945 PM EDT TUE JUN 10 2003 REMNANTS OF MCS WHICH TRACKED ACROSS SOUTHERN PORTIONS OF CWA EARLIER THIS EVENING HAS DIED OUT. ANY ACTIVITY LEFT FROM IT IS WELL TO OUR SOUTH...IN TN. IMPRESSIVE MCS TO WEST NOW ENTERING WESTERN KY...SOUTHWESTERN IN. RADAR SHOWING SOME SHOWER AND THUNDERSTORM ACTIVITY BEING GENERATED OUT AHEAD OF SYSTEM. ACTIVITY ASSOCIATED WITH THIS MCS SHOULD APPROACH OUR AREA DURING THE OVERNIGHT HOURS. META HINTING AT A LITTLE EARLY MORNING INSTABILITY. META ALSO SHOWING SOME UPPER LEVEL DIVERGENCE AND A DECENT 35 TO 40KT 850MB JET OVER REGION FOR EARLY MORNING HOURS. THAT BEING SAID...EXPECT MCS TO CONTINUE ITS TRACK EASTWARD GIVING OUR AREA A SHOT AT SHOWER AND THUNDERSTORM ACTIVITY FOR THE OVERNIGHT PERIOD...ESPECIALLY NORTHERN PORTIONS OF CWA. CURRENT FORECAST APPEARS TO HAVE HANDLE ON THINGS...HIGHEST POPS TO NORTH. TEMPS AND CLOUD COVER LOOK GOOD AS WELL. ONLY UPDATE WILL BE TO OVERNIGHT WORDING. .JKL...NONE. RAY
Hazardous weather outlook, Jun 11, 6:44 AM EDT, 10 hours 29 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 644 AM EDT WED JUN 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS TODAY INTO TONIGHT. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL. IN ADDITION TO THESE THREATS...RAIN MAY BE HEAVY AT TIMES WITHIN THESE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AS A POTENT UPPER LEVEL DISTURBANCE SWINGS THROUGH THE AREA. THE PRIMARY THREAT WOULD BE DAMAGING WINDS...AND SECONDARILY...DAMAGING HAIL. THE LOCATION OF GREATEST THREAT FOR SEVERE WEATHER WILL BE IN COUNTIES CLOSER TO THE WEST VIRGINIA BORDER. HEAVY RAIN WITH THESE THUNDERSTORMS WILL POSE THE THREAT OF FLASH FLOODS TO EASTERN KENTUCKY. THUNDERSTORMS ARE FORECAST THROUGH MONDAY. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. ABOVE NORMAL ATMOSPHERIC MOISTURE WILL BE PRESENT AND SATURATED GROUNDS WILL CONTINUE THE THREAT FOR HEAVY RAIN AND POTENTIAL FLASH FLOODING SITUATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO RELAY STORM REPORTS TO THE NATIONAL WEATHER SERVICE TODAY THROUGH THURSDAY. OUDEMAN
In the hours before
Local storm report, Jun 11, 2:43 PM EDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
243 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0238 PM BLACKBERRY KY 2.00 INCH HAIL
06/11/03 PIKE REPORTED BY EMERGENCY
MANAGER
RAYLocal storm report, Jun 11, 2:52 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
252 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1232 PM LAKEVILLE KY MPH TSTM WIND GUST
06/11/03 MAGOFFIN TREES DOWN. POWER LINES
KNOCKED DOWN. REPORTED BY
RESCUE SQUAD.
1252 PM 2.5 S ROYALTON KY MPH TSTM WIND GUST
06/11/03 MAGOFFIN TREE ACROSS ROUTE 7
BLOCKING ROAD REPORTED BY
DISPATCH.
RAYLocal storm report, Jun 11, 2:52 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR CONTENT
NATIONAL WEATHER SERVICE JACKSON, KY
252 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1232 PM LAKEVILLE KY TREES DOWN. POWER LINES
06/11/03 MAGOFFIN KNOCKED DOWN. REPORTED BY
RESCUE SQUAD.
1252 PM 2.5 S ROYALTON KY TREE ACROSS ROUTE 7
06/11/03 MAGOFFIN BLOCKING ROAD REPORTED BY
DISPATCH.
RAYLocal storm report, Jun 11, 3:31 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
331 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM MASON KY FLASH FLOODS
06/11/03 MAGOFFIN 8 INCHES OF WATER OVER
ROAD ON ROUTE 7 IN MASON
AREA. REPORTED BY DISPATCH.
0120 PM 2 SE SALYERSVILLE KY FLASH FLOODS
06/11/03 MAGOFFIN 10-12 INCHES OF RUNNING
WATER 2.5 MILES UP GUNCREEK
ROAD OFF OF ROUTE 1888.
ALSO MUDSLIDE BLOCKING PART
OF ROAD. REPORTED BY
DISPATCH.
0252 PM 8 NE PAINTSVILLE KY FLASH FLOODS
06/11/03 JOHNSON HIGH WATER OVER PATTERSON
CREEK ROAD. WATER ALMOST IN
HOME. REPORTED BY DISPATCH.
0255 PM MAJESTIC KY .75 INCH HAIL
06/11/03 PIKE REPORTED BY EMERGENCY
MANAGER.
0135 PM 4 W HAZARD KY .75 INCH HAIL
06/11/03 PERRY AT BIG CREEK ELEM. SCHOOL.
REPORTED BY PRINCIPAL.
CMLocal storm report, Jun 11, 3:52 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
352 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0314 PM 6 SE INEZ KY FLASH FLOODS
06/11/03 MARTIN WATER BACKING UP OVER
HIGHWAY 2032 AT JUNCTION OF
FROG POND ROAD NOT COMPLETE
BLOCKED. REPORTED BY
DISPATCH.Local storm report, Jun 11, 4:30 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
430 PM EDT WED JUN 11 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0158 PM FISTY KY .75 INCH HAIL
06/11/03 KNOTT REPORTED BY PERSON AT
CLEAR CREEK FREE CHURCH.
CMThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 12:13 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 32 min |
| Jun 11, 12:43 PM EDT | Severe Thunderstorm Warning | JKL | Magoffin | 47 min |
| Jun 11, 1:04 PM EDT | Flash Flood Warning | JKL | Breathitt, Magoffin | 4 hr |
| Jun 11, 1:14 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 31 min |
| Jun 11, 1:15 PM EDT | Flash Flood Warning | JKL | Floyd, Martin | 4 hr |
| Jun 11, 1:29 PM EDT | Flash Flood Warning | JKL | Clay, Jackson, Owsley | 4 hr |
| Jun 11, 1:33 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 42 min |
| Jun 11, 1:54 PM EDT | Severe Thunderstorm Warning | JKL | Knott | 36 min |
| Jun 11, 2:12 PM EDT | Flash Flood Warning | JKL | McCreary, Wayne | 3 hr |
| Jun 11, 2:19 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 41 min |
| Jun 11, 2:30 PM EDT | Flash Flood Warning | JKL | Johnson | 3 hr |
| Jun 11, 2:50 PM EDT | Flash Flood Warning | JKL | Pike | 3 hr |
| Jun 11, 4:24 PM EDT | Flash Flood Warning | JKL | McCreary, Wayne | 3 hr |
| Jun 11, 4:46 PM EDT | Flash Flood Warning | JKL | Breathitt, Magoffin | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.